Alabama, 2021

Hail and Damaging Wind in Alabama, April 9, 2021

April 9, 2021 · NWS BMX · 21 events in 10 counties and zones

An airmass characterized by deep shear, steep mid level lapse rates, and above normal daytime temperatures combined to produce favorable conditions for large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An airmass characterized by deep shear, steep mid level lapse rates, and above normal daytime temperatures combined to produce favorable conditions for large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 9, 6:16 AM CST, 2 minutes earlier.

Area forecast discussion, Apr 9, 6:16 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
716 AM CDT Fri Apr 9 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0711 AM CDT Fri Apr 09 2021/

Local mesoscale update valid through 9 am.

Environmental conditions are destabilizing in the vicinity of a
diffuse warm front positioned from south of Demopolis east to
south of Auburn. Observational analyses indicate persistent
southerly flow south of the front with moisture convergence likely
supporting continual development and sustainment. Wind profiles
especially across the southwest are rapidly becoming more
favorable for organized severe convection with unidirectional
winds supporting storm splits. Large hail remains a concern for
the most robust convection with some damaging wind potential,
though storms are likely elevated to an extent at this time.

Expect storms to continue to move northeast, affecting portions of
our southern counties through mid morning.

05

Previous short-term discussion:
/Updated at 0338 AM CDT Fri Apr 09 2021/

Today through Saturday.

Southerly low level flow has increased overnight with radar based
winds estimated at 30-40 mph around 2000 feet agl. Low clouds have
also pushed northward into south central Alabama with convection
developing along the Alabama and NW Florida coast. Expect showers
and thunderstorms to quickly increase in areal coverage across the
southern counties this morning and spread northward to the I-20
corridor by early afternoon. Convection will be primarily driven by
diurnal heating, more like a summertime pattern. Better coverage of
storms today should be east of I-65 and south of I-20, where deeper
moisture will exist. Strong low and mid-level lapse rates will favor
storms with damaging winds and large hail. Main limiting factor will
be 0-6km bulk shear, which is forecast to remain around 30 knots, so
storms may struggle to maintain updraft strength for long duration.
Tornado threat remains low today due to unfavorable low level
helicity. Storms should decrease in intensity after sunset, but
still capable of producing damaging winds and large hail. Models are
hinting at better coverage of storms shifting into west Alabama this
evening, as forcing increases ahead of approaching short wave trof.
Model consensus is for several clusters of ongoing convection across
Arkansas, Mississippi, and west Alabama overnight merging into a
QLCS by 3 AM Saturday. The fast moving QLCS will favor a damaging
straight line wind event, but 0-3km SRH values of 300-350 will also
result in an associated tornado threat. The QLCS should be near or
just east of I-65 by sunrise Saturday, and exiting the southeast
counties by 10 AM. The highest threat for damaging winds and
tornadoes with the QLCS should be along and south of line from
Carrollton, to Tuscaloosa, to Centreville, to Wetumpka, to Hurtsboro.

58/rose

.LONG TERM...
/Updated at 0338 AM CDT Fri Apr 09 2021/

Saturday night through Thursday.

Lingering thunderstorms are possible across the southeastern
counties late Saturday night through early Sunday morning as the
main frontal boundary finally pushes through Central AL. The low
pressure system itself is expected to lift northward into the Great
Lakes region, leading to height rises across the Deep South Sunday
through Monday. With the ridging developing in the lower levels, we
should remain rain-free. We transition to more of a quasi-zonal flow
aloft Monday afternoon through Thursday. However, this doesn't mean
we'll stay rain-free as model guidance picks up on at least two
quick shortwave impulses that slide across the southern half of the
CONUS Tuesday through Thursday. Each of these will increase
rain/thunderstorm chances for our area, though specific timings
remain uncertain this far in advance. Therefore, I've trended PoPs
up around mid-week, but will keep chances in the 40-50% range.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

A very active pattern through the period with several rounds of
thunderstorms. Southerly winds 7-10 kts today will spread gulf
moisture and low clouds northward today. The storms have already
developed near the I-85 corridor, and this activity will spread
northward throughout the day. Locally heavy, wind gusts up to 35
kts, and large hail could accompany any storm that develops
through the evening hours. IFR cigs across south Alabama early in
the period could reach the I-20 corridor this morning, and added
a tempo for IFR cigs at KEET and KTCL thru 15z. Cigs will improve
by this afternoon with mostly VFR cigs between 18z and 03z. MVFR
cigs will develop across central Alabama by 03z with widespread
IFR cigs after 06Z. A QLCS will spread from west to east across
Alabama between 06Z and 12z. The line of storms will likely
contain damaging winds, with a threat of isolated tornadoes. Ahead
of the QLCS, south surface winds will become gusty with peak
values arnd 20 kts.

58/rose

&&

.FIRE WEATHER...

Scattered showers and thunderstorms expected today across much of
the area. This could cause erratic gusty winds in locations
nearest to any thunderstorm development. More widespread rain and
thunderstorms move in overnight tonight into Saturday.

Drier/rain-free conditions are expected Sunday into Monday, with
afternoon RH values in the 30-40 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  59  75  49  72 /  50  90 100  20  10
Anniston    81  62  75  53  74 /  50  90 100  20  10
Birmingham  80  62  75  51  74 /  50 100  90  10  10
Tuscaloosa  80  62  76  51  75 /  50 100  90  10  10
Calera      79  62  75  52  74 /  50 100 100  10  10
Auburn      75  62  72  57  74 /  60  50 100  30  10
Montgomery  80  64  77  57  77 /  60  70 100  20  10
Troy        80  63  75  59  77 /  60  50 100  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 9, 4:12 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
512 AM CDT Fri Apr 9 2021

ALZ011>015-017>050-101315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
512 AM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this morning through the evening
hours across all of Central Alabama. Threats include damaging winds
and large hail.

Another round of severe storms will move through late tonight
and into Saturday morning. Damaging winds and large hail are
possible along with an isolated tornado threat. Locally heavy
rainfall may also cause minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms will continue through Saturday morning. Damaging winds
and large hail are possible along with an isolated tornado threat.
Locally heavy rainfall may also cause minor flooding.

Minor flooding along portions of the Tombigbee River Saturday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through Saturday.

In the hours before

Special weather statement, Apr 9, 5:09 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 AM CDT Fri Apr 9 2021

ALZ045-046-091200-
Macon AL-Bullock AL-
609 AM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BULLOCK AND SOUTH CENTRAL
MACON COUNTIES UNTIL 700 AM CDT...

At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shopton, or 10 miles west of Union Springs, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Union Springs, Shopton, Aberfoil, Franklin Field, Sedgefield, Three
Notch, Simsville, High Ridge and Fort Davis.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3205 8589 3205 8591 3206 8591 3206 8595
      3217 8600 3232 8566 3219 8553 3204 8554
TIME...MOT...LOC 1109Z 251DEG 25KT 3210 8588

40/Sizemore

The radar

The Mobile radar (KMOB), 151 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marengo

When
April 9, 6:18 AM CST to 6:19 AM CST
Where
Marengo County, 0.69 mi S of Nicholsville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
32.010, -87.900

Hail, Marengo

When
April 9, 7:03 AM CST to 7:04 AM CST
Where
Marengo County, Linden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.300, -87.800

Quarter size hail reported in the town of Linden.

Hail, Marengo

When
April 9, 7:08 AM CST to 7:09 AM CST
Where
Marengo County, 2.15 mi NNE of Linden
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.330, -87.790

Nickel size hail reported along Highway 43.

Hail, Autauga

When
April 9, 9:00 AM CST to 9:01 AM CST
Where
Autauga County, 2.23 mi NE of Pine Flat
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.670, -86.420

Hail, Elmore

When
April 9, 9:02 AM CST to 9:03 AM CST
Where
Elmore County, 4.13 mi W of Titus
Measured
1 in hail
Reported by
Public
Coordinates
32.710, -86.390

Quarter size hail reported in the Lightwood Community.

Hail, Autauga

When
April 9, 9:20 AM CST to 9:21 AM CST
Where
Autauga County, 17.82 mi ENE of Fays
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.586, -86.141

Hail, Walker

When
April 9, 11:50 AM CST to 11:51 AM CST
Where
Walker County, 2.41 mi NNE of Townley
Measured
1 in hail
Reported by
Public
Coordinates
33.864, -87.422

Quarter size hail reported along Interstate 22.

Hail, Dallas

When
April 9, 11:50 AM CST to 11:51 AM CST
Where
Dallas County, 0.53 mi NNW of Safford
Measured
1 in hail
Reported by
Public
Coordinates
32.288, -87.372

Quarter size hail reported in the town of Safford.

Hail, Walker

When
April 9, 11:55 AM CST to 11:56 AM CST
Where
Walker County, 1.93 mi NNW of Saragossa
Measured
1 in hail
Reported by
Public
Coordinates
33.926, -87.412

Quarter size hail reported at Lupton Junior High School.

Hail, Walker

When
April 9, 12:18 PM CST to 12:19 PM CST
Where
Walker County, Dora
Measured
1 in hail
Reported by
Public
Coordinates
33.730, -87.100

Quarter size hail reported in the town of Dora.

Hail, Walker

When
April 9, 12:21 PM CST to 12:22 PM CST
Where
Walker County, Sumiton
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.750, -87.050

Large hail reported in the town of Sumiton.

Hail, Jefferson

When
April 9, 12:39 PM CST to 12:40 PM CST
Where
Jefferson County, Kimberly
Measured
1 in hail
Reported by
Public
Coordinates
33.770, -86.820

Quarter size hail reported in the towns of Kimberly and Morris.

Thunderstorm Wind, Dallas

When
April 9, 12:53 PM CST to 12:54 PM CST
Where
Dallas County, 2.34 mi W of Pinebelt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.170, -87.220

Several trees uprooted near County Road 73.

Hail, Walker

When
April 9, 12:58 PM CST to 12:59 PM CST
Where
Walker County, 2.68 mi ESE of Nauvoo
Measured
0.75 in hail
Reported by
Public
Coordinates
33.980, -87.440

Hail, Jefferson

When
April 9, 1:00 PM CST to 1:01 PM CST
Where
Jefferson County, Palmerdale
Measured
1 in hail
Reported by
Public
Coordinates
33.730, -86.820

Hail up to the size of quarters reported in the town of Palmerdale.

Hail, Walker

When
April 9, 1:12 PM CST to 1:13 PM CST
Where
Walker County, 1.38 mi N of Marigold
Measured
1 in hail
Reported by
Public
Coordinates
33.940, -87.270

Quarter size hail reported between Curry and Manchester.

Hail, Sumter

When
April 9, 3:15 PM CST to 3:16 PM CST
Where
Sumter County, 1.5 mi NNW of Mc Dowell
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -87.930

Hail, Hale

When
April 9, 3:59 PM CST to 4:00 PM CST
Where
Hale County, 2.71 mi NE of Hogglesville
Measured
1 in hail
Reported by
Public
Coordinates
32.880, -87.440

Quarter size hail reported near Lake Payne.

Hail, Pickens

When
April 9, 4:50 PM CST to 4:51 PM CST
Where
Pickens County, 3.55 mi SE of Gordo
Measured
2 in hail
Reported by
Public
Coordinates
33.290, -87.850

Large hail reported near the town of Gordo.

Hail, Tuscaloosa

When
April 9, 4:50 PM CST to 4:51 PM CST
Where
Tuscaloosa County, Elrod
Measured
1.75 in hail
Reported by
Public
Coordinates
33.250, -87.800

Golf Ball size hail in the town of Elrod.

Hail, Tuscaloosa

When
April 9, 4:59 PM CST to 5:00 PM CST
Where
Tuscaloosa County, Echola
Measured
1.5 in hail
Reported by
Public
Coordinates
33.350, -87.800

Large hail reported in the town of Echola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954533, 954577, 954534, 954535, 954536, 954550, 954553, 954554, 954555, 954556, 954557, 954558, 954569, 954568, 954564, 954570, 954571, 954572, 954573, 954574, 954575.